Compartilhar
Informação da revista
Vol. 97. Núm. 1.
Páginas 127-128 (01 Janeiro 2022)
Compartilhar
Compartilhar
Baixar PDF
Mais opções do artigo
Visitas
...
Vol. 97. Núm. 1.
Páginas 127-128 (01 Janeiro 2022)
Case Letter
Open Access
Vandetanib induced phototoxic reaction progressed to toxic epidermal necrolysis
Visitas
...
Busra Demirbag Gula,
Autor para correspondência
busrademirbag@windowslive.com

Corresponding author.
, Nilgun Senturka, Deniz Baycelebib, Levent Yildizb
a Department of Dermatology, Ondokuz Mayıs University, Faculty of Medicine, Samsun, Turkey
b Department of Pathology, Ondokuz Mayıs University, Faculty of Medicine, Samsun, Turkey
Informação do artigo
Texto Completo
Bibliografia
Baixar PDF
Estatísticas
Figuras (3)
Mostrar maisMostrar menos
Texto Completo
Dear Editor,

Vandetanib is a tyrosine kinase inhibitor that is approved for the treatment of medullary thyroid carcinoma (MTC). As with other tyrosine kinase inhibitors, vandetanib causes various cutaneous side effects like acneiform eruption, rash, and photosensitivity.1 Here we describe a patient who developed a phototoxic reaction to vandetanib and then progressed to toxic epidermal necrolysis (TEN) and has been controlled with intravenous immunoglobulin (IVIg). A 43-year-old male was admitted with an erythematous eruption that developed over 3 days. On physical examination, there was a well-demarcated erythematous vesiculobullous rash on the sun-exposed areas of the skin including the face, neck, and hands. The patient had MTC, he was on oral vandetanib therapy (300 mg/d) for 15 days. He denied taking any medication except vandatanib. Few hours prior to the development of the rash, he had been exposed to sunlight for a long time without sun protection. Phototesting and biopsy were not performed. Since the distribution of the eruption was strictly restricted to sun-exposed areas and vandetanib was the only medication, this condition was assumed as a “vandetanib-induced phototoxic reaction”. Vandetanib treatment was stopped. Oral prednisolone 1 mg/kg/day was administered. In a few days, lesions progressed to proximal extremities, back, and chest with the involvement of 30% of body surface area (Figs. 1 and 2). Oral mucosal erosions and conjunctivitis were observed. Laboratory examination revealed elevated erythrocyte sedimentation rate (65 mm/h) and white blood cells (13.800 mm3). Nikolsky's sign was positive. A biopsy was performed and epidermal necrosis, diffuse keratinocyte apoptosis in the basal layer, and subepidermal separation were observed. Due to having apoptotic kerotinocytes and interface tissue pattern which leads to subepidermal separation, our case is regarded as a phototoxic reaction leading to TEN with almost full-thickness epidermal necrosis (Fig. 3). He was managed with intravenous fluids, prednisolone 1.5 mg/kg/day, prophylactic antibiotic, and wet compresses. During follow-up, IVIg was initiated at a dose of 3 g/kg. In a few weeks, with the improvement of cutaneous eruption and hemodynamic stabilization, prednisolone dose was tapered gradually and the patient was discharged. Cutaneous reactions are one of the most prevalent adverse events reported with vandetanib therapy.1 Sun exposure has been described as a common triggering factor for cutaneous reactions with vandetanib. In literature, there are few cases of vandetanib-induced photosensitivity reactions including phototoxicity, photoallergic reactions, pigmentation, and SJS.2–5 In the present case, a cutaneous photosensitive reaction was observed. Although our patient did not undergo phototesting, at the beginning symmetrical distribution of the lesions, location only in the sun-exposed areas, appearing immediately after sun exposure led us to diagnose this as a phototoxic reaction. However, in a couple of days lesions progressed to sun-protected areas, with the development of widespread bullous lesions. Our case represents a beginning as a phototoxic reaction induced by vandetanib and then progress to a life-threatening condition, TEN, and only controlled with IVIg. In conclusion, vandetanib can cause various cutaneous side effects from mild, self-limited eruption to severe reactions, which most of them are related to photosensitivity. For that reason, patients should be informed about photoprotection.

Figure 1.

Diffuse epidermal detachment was seen on face.

(0,22MB).
Figure 2.

Diffuse epidermal detachment was seen on arms.

(0,2MB).
Figure 3.

Basal cell vacuolation and subepidermal clivage was seen in light microscopy (Hematoxylin & eosin, ×100).

(0,49MB).
Financial support

None declared.

Authors’ contributions

Busra Demirbag Gul: Collected the data; contributed the data or analysis tools; wrote the paper.

Nilgun Senturk: Collected the data; contributed the data or analysis tools; wrote the paper.

Deniz Baycelebi: Collected the data; wrote the paper.

Levent Yildiz: Collected the data; wrote the paper.

Conflicts of interest

None declared.

References
[1]
J.M. Vozniak, J.M. Jacobs.
Vandetanib.
J Adv Pract Oncol, 3 (2012), pp. 112-116
[2]
J. Yoon, C.W. Oh, C.Y. Kim.
Stevens-johnson syndrome induced by vandetanib.
Ann Dermatol, 23 (2011), pp. 343-345
[3]
C.H. Chang, J.W.C. Chang, C.Y. Hui, C.H. Yang.
Severe photosensitivity reaction to vandetanib.
J Clin Oncol, 27 (2009), pp. 114-115
[4]
Y. Yin, X.Y. Qiu, Y.H. Zhang, B. Zhang.
A rare cutaneous phototoxic rash after vandetanib therapy in a patient with thyroid cancer: A case report.
Medicine (Baltimore), 98 (2019), pp. 16392
[5]
P. Fava, P. Quaglino, M.T. Fierro, M. Novelli, M.G. Bernego.
Therapeutic hotline. A rare vandetanib-induced photo-allergic drug eruption.
Dermatol Ther, 23 (2010), pp. 553-555

Study conducted at the Dermatology Clinic of Ondokuz Mayıs University, Samsun city, Turkey.

Copyright © 2021. Sociedade Brasileira de Dermatologia
Idiomas
Anais Brasileiros de Dermatologia (Portuguese)

Receba a nossa Newsletter

Opções de artigo
Ferramentas
en pt
Cookies policy Política de cookies
To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.